Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
146 Doctors are Online

Red, scaly, spotted sunburn, ankle swelling, burning sensation. Aloe vera gel, aveeno lotion provides no relief, turning into darker spots. Treatment options?

I have an EXTREMELY red, scaly, and spotted sunburn running from my ankles to my thighs from five days ago because I did not have sunblock on and was in the sun for several hours. I had some stiffness 2 days ago when walking and my ankles were all swollen. I am able to move my ankle around but I still feel stiffness like it is swollen and when I walk or stand for a while my legs become super red and feel very heavy and burning sensation. I am extremely concerned with how severe my sunburn is and if it is possible to have a 2nd degree sunburn without having nausea , headaches , and blisters, etc because I have been applying aloe vera gel on it and Aveeno moisturizing lotion as well as taking cool showers but the first day after my sunburn ( smooth red and pink legs) now turned into blotchy, super dark red spots and almost purple-like and I am freaking out!! It is not too sensitive to touch though because I can take a shower and put on lotion and aloe. I am really worried about when it is going to heal and why my shins are becoming much darker and redder even though I have been applying “Banana Boat” Aloe Vera Gel all the time. Is it supposed to make my skin feel very tight and a dry feeling because I put lotion on top after? My thighs seem to be getting better but my shins are not. My thighs are also more itchy than the lower part of my legs and I don’t seem to have any peeling but it’s just pure RED!!! Can you please help me??? I am currently living taking summer classes 50 miles away from my home and I am so scared and desperate for help that my legs will never heal. Thank you for your help!!!
Asked On : Thu, 5 Jul 2012
Answers:  1 Views:  1028
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics
Cosmetic & Plastic Surgeon 's  Response
yours is a typical case of Sun Burns.
Yes sun burns can be second degree if sufficient sun exposure and damage occurs.Secomd degree burns are generally associated with blister formation.
Most of the sunburns are superficial and hence very painful. There can be swelling in and around burn areas due to inflammatory reaction.
When these burns heal there is severe dryness, itching and skin discolouration in these areas. These generally settle down of a period of few days to weeks depending upon depthe of burns.
In your case you need to apply generous amount of skin emmolients and oils or cold creame to avoid dryness.Dryness aggravates itching and once you strat itching it produces scratches which further damages the burnt area and some times can cause secondary infection in scratched area. Hence you can take non-sedative anti-itching medicine tablets e.g. Loretidine. You can also add Betamethasone ointment in your massaging creams.
Regarding skin discolouration it will gradually come back in few days or few weeks depending upon your skin type. Avoid sun exposure to the affected areas til complete return of original cover.
Last but not the least dont Panic as chances of complete recovery are very high though it may take some time.
Dr.Rajesh Kaushash
Cosmetic and Plastic Surgeon
Answered: Wed, 12 Dec 2012
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor